How much is too much morphine?

  1. 0
    I had a patient on hospice last night that was receiving 0.5 mg Lorazepam and 15 mg morphine. The patient began moaning between each breath so we gave her another dose of 0.5 mg Lorazepam and 15 mg of morphine an hour later, as well as repositioned her on her side as she is a bigger lady so the lungs could expand more.

    About an hour into my shift this patient continued to moan between each breath, increasing in frequency, so I called Hospice. Hospice said to continue what I was doing every hour and that they would send out a nurse. The nurse came out, evaluated the patient, and decided to continue this 15 mg of morphine every hour and bump up lorazepam to 1 mg every hour (given together diluted in water and placed slowly in the cheek).

    I asked the hospice nurse if there was a limit to how much morphine should be administered on my shift, however, the hospice nurse said that the resident needs it. In total I ended up probably giving 120 mg of morphine and approximately 6 mg of lorazepam (8 hour shift). The resident was on comfort cares and has been declining over the past few weeks, and especially has been declining over the past few days. The family was there and accepting of her passing away within the next day or so.

    However, at the end of my shift we repositioned the patient went into this anoxic like state while moaning much louder than before. I'm guessing this is a sign of overdose and am concerned that hospice lead me down the wrong path.

    Any comments would be great...
  2. 77 Comments so far...

  3. 3
    Disregard original post. I posted it without noticing that it was about a hospice patient.
    Last edit by Don1984 on Sep 15, '13
    SuesquatchRN, KelRN215, and Esme12 like this.
  4. 0
    I'm not sure what you mean by anoxic state. Could you explain a little more about that?
  5. 16
    There would be no point whatsoever to giving Narcan to an actively dying patient.
    fashionistaRN, PamsaRN67, BrandonLPN, and 13 others like this.
  6. 20
    I don't believe you can give too much. The patient should get as much as they need to be comfortable.
    nursekiddo, tripleoxer, PamsaRN67, and 17 others like this.
  7. 19
    The patient is dying? Then as long as they are comfortable, it's not too much.
    tripleoxer, fashionistaRN, nursekiddo, and 16 others like this.
  8. 20
    Quote from Don1984
    I am assuming that you are giving oral and not SQ, IM, or IV)

    Oral, Sublingual, or Buccal: 5 to 30 mg every 3 to 4 hours as needed
    Extended release: range from 10 mg to 600 mg daily, given in equally divided doses every 8 to 12 hours or given as one dose every 24 hours
    IM or subcutaneous: 2.5 to 20 mg every 3 to 4 hours as needed
    IV: 4 to 15 mg every 3 to 4 hours as needed. Give very slowly over 4 to 5 minutes. Starting doses up to 15 mg every 4 hours have been used.

    I hope you have Narcan readily available just in case.
    Are you quoting a drug guide? This doesn't at all apply to active end of life care. Giving narcan to a dying person is cruel and unnecessary.
    kat7464, time2go, fashionistaRN, and 17 others like this.
  9. 13
    There is no ceiling for morphine. You give as much as the pts needs. Sometimes no amount of meds will stop the moaning. Besides the moaning, did the pt show any other signs of distress, pain, anxiety?? These are the questions you will ask yourself when medicating your pt.. End of life care is very different and morphine as many great qualities..
    MelissaC71, time2go, wooh, and 10 others like this.
  10. 10
    Our palliative orders are usually 1-10 mg q 15 min SC. We give as much as they need.
    fashionistaRN, PamsaRN67, kismetRN, and 7 others like this.
  11. 8
    That truly does NOT sound like too much PO morphine. People who don't work in hospice tend to underestimate how much more potent IV morphine is in comparison with the buccal morphine you are giving.
    As others have said, comfort is your goal, regardless of how much medication that may require.
    Narcan is certainly not indicated for a patient who is actively dying.
    As for the moaning, that doesn't sound like an overdose. With an overdose you would expect to see somnolence and decreases respirations which are both common in hospice patients.
    nursekiddo, wooh, imintrouble, and 5 others like this.


Top